Illinois, 2020

Hail in Illinois, April 7, 2020

April 7, 2020 · NWS ILX · 1 event in 1 county or zone

A cold front sagging southward into north-central Illinois triggered scattered thunderstorms during the evening of April 7th. One of the cells produced hail as large as ping pong balls between Galesburg and Henderson in Knox County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front sagging southward into north-central Illinois triggered scattered thunderstorms during the evening of April 7th. One of the cells produced hail as large as ping pong balls between Galesburg and Henderson in Knox County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 7, 8:15 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 7, 8:15 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
915 PM CDT Tue Apr 7 2020

.SYNOPSIS...
Issued at 905 PM CDT Tue Apr 7 2020

Widely scattered thunderstorms will be possible tonight, mainly
along and north of the I-74 corridor. Overnight lows will range
from the lower 50s from the Peoria area northward...to the lower
60s south of I-70.

&&

.UPDATE...
Issued at 915 PM CDT Tue Apr 7 2020

A broken line of convection has developed along a slow-moving cold
front extending from the Chicago metro westward into central Iowa.
CAMs have not been adequately catching the storm development on
the western end of the front across Iowa, making short-term
forecasting a bit challenging. Latest mesoanalysis continues to
show a moderately unstable airmass south of the boundary across
central Illinois, characterized by MLCAPEs of around 1500J/kg.
0-6km bulk shear values decrease further south, but are still an
appreciable 40-50kt across the area. Main mitigating factor for
storms continues to be mid-level capping in the warm sector,
although that has been gradually weakening this evening. Given
current radar trends, think the storms along the front will slowly
weaken with time as they track E/SE into the more unfavorable
airmass further south. Have adjusted PoPs to carry low chance
along/north of the I-74 corridor for the next few hours, then
continued just slight chance PoPs across the eastern KILX CWA
after midnight in case an isolated shower/storm can develop along
the front as it sinks further southward.

&&

.SHORT TERM...(This evening through Wednesday night)
ISSUED AT 325 PM CDT Tue Apr 7 2020

Clouds cleared out this afternoon amid a capping layer at 850 mb,
and limited low level moisture. The cold front will come into an
area of substantial elevated instability (2500 J/kg MLCAPE), with
potential for some strong updrafts after the warm layer aloft
erodes ahead of the cold front. However, HRRR and RAP updates are
showing very isolated showers/storms in our forecast area this
evening, most likely attributed to the lack of moisture. We have
reduced PoPs early this evening to slight chance, but ramp up to
Chance in our east-southeast counties later this evening,
lingering through 3-4 am south of I-70. The front does appear
poised to energize a bit farther to the southeast toward
Taylorville and Shelbyville later this evening, so we did continue
chance PoPs that far west. Confidence on coverage of storms
tonight is low, but the Slight Risk east of Bloomington to Decatur
indicates the potential for large hail should any storms develop
in that area this evening.

The next point of concern is the potential for severe storms again
with the stronger cold front Wed afternoon into evening. Once
again, deep layer moisture will be limited, and MLCAPE
instability will be lower, in the 800-1200 J/kg range. However,
wind shear will be in the 60-70kt range, and there appear to be
pockets of strong vorticity along the boundary. SPC's 17z updated
expanded the Slight Risk northward all the way to I-74, for large
hail and damaging winds. It was previously limited to south of
I-70. Deterministic models are showing higher QPF potential, so
have gone with the likely/categorical PoPs ahead of the front. The
front will be moving quickly through the area, with forward
motion of 45-50 mph. That will aid in producing enhanced updrafts
as well.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 325 PM CDT Tue Apr 7 2020

Strong northwest winds will highlight Thursday, with sustained
winds in the 20-25 mph range, just below advisory criteria (30
mph). Gusts will reach over 40 mph at times, especially in the
afternoon. Mixing heights look to reach up to 5-7K FT, tapping
into 40-45 KT winds. So despite ample sunshine on Thursday, high
temps will struggle to reach the lower 50s, or 20-25 degrees
cooler than Wednesday.

Winds will not be as strong on Friday, in the 15-20 mph range,
but chilly highs in upper 40s to low 50s will continue one more
day.

Saturday will see increasing rain chances north of I-70 as a warm
front develops across NW Illinois. Southerly winds will bring
increasing moisture and slightly warmer temps. Highs will reach
into the mid to upper 50s under a showery day. Rain chances will
diminish only briefly Saturday night as a surface low pressure
center progresses from Oklahoma to Kentucky on Sunday. Rain
chances will increase to Likely Sunday south of I-72/Danville, but
thunder potential will be minimal.

An unfortunate result of that low passage will be colder air being
pulled into Illinois for Monday and Tuesday. Overnight lows will
dip below zero both nights, with a few flakes of snow not out of
the question Monday night for areas N of I-72/Danville. The models
tend to have a problem modifying sufficiently in response to the
warmer ground in place ahead of that system this time of year, so
there will likely be warming air mass temps as the models catch up
to a more likely scenario.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 644 PM CDT Tue Apr 7 2020

VFR conditions will prevail through the entire 00z TAF period. A
cold front currently extending from southern Wisconsin into
central Iowa will sag southward tonight...reaching the I-72
corridor shortly after midnight. Isolated thunderstorms will be
possible along the boundary: however, most model solutions keep
the activity N/NE of the terminals. Have included VCTS at
KPIA/KBMI/MCMI between 03z and 07z in case a few cells develop
this far W/SW along the front before diminishing overnight.
Further south, have kept the remaining TAF sites completely dry.
Winds will initially be SW with gusts of around 20kt this evening,
then will veer to W and decrease to 10kt or less as the front
approaches. Once the boundary passes, light NW winds are expected
late tonight into Wednesday morning. Winds will once again swing
around to the S/SW late Wednesday as a stronger cold front
approaches from the northwest.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SYNOPSIS...Barnes
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Barnes
Hazardous weather outlook, Apr 7, 2:33 PM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
333 PM CDT Tue Apr 7 2020

ILZ027>031-037-081100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
333 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible during this evening. These
may be strong with hail and gusty winds possible, mainly east of
I-39.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms are expected late Wednesday afternoon into
mid Wednesday evening, before a cold front passes. A few of these
thunderstorms may be strong to locally severe with hail and gusty
winds possible.

Behind the front, northwest winds will gust up to 40 mph on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 7 to 11 pm, mainly east of
I-39. Please relay any information about observed severe weather
to the National Weather Service while following all local, state
and CDC guidelines.

ILZ036-040-041-047-049-050-081100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
333 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening after sunset.
These may be strong with hail and strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday evening, before a
cold front passes. Strong to severe storms are possible with large
hail and damaging winds possible.

Flooding on the Illinois River will continue for several more
days from Havana to Beardstown.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 8 pm to midnight. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ042-048-051-052-061-081100-
Christian-Logan-Menard-Sangamon-Shelby-
333 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered thunderstorms are possible this evening.
These may be strong to briefly severe storms, with hail and
strong winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday evening, before a
cold front passes. Strong to severe storms are possible with large
hail and damaging winds possible.

Behind the front, northwest winds will gust up to 40 mph on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 8 pm to 1 am tonight.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ038-043>046-053>057-062-063-081100-
Champaign-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-Macon-
McLean-Moultrie-Piatt-Vermilion-
333 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered thunderstorms are possible this evening into
early overnight. These may be strong to locally severe especially
near the Indiana border, with hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday evening, before a
cold front passes. Strong to severe storms are possible with large
hail and damaging wind gusts possible.

Behind the front, northwest winds will gust up to 40 mph on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 9 pm to 2 am tonight.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-081100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
333 PM CDT Tue Apr 7 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Isolated to scattered thunderstorms are possible this evening,
lingering early overnight. These may be strong to locally severe,
with the best severe weather chances near the Indiana border.
Damaging winds and hail are the primary threats.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Additional thunderstorms are expected Wednesday night, before a
cold front passes. These may be severe Wednesday evening, with
damaging winds and large hail the main threats.

Much cooler air will arrive for the end of the week. There is a
potential for frost late Thursday night, which could damage
sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 10 pm to 3 am tonight.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

07

The radar

The Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
April 7, 10:01 PM CST to 10:06 PM CST
Where
Knox County, 1.74 mi N of Galesburg to 0.5 mi WSW of Henderson
Measured
1.5 in hail
Reported by
Public
Coordinates
40.975, -90.366

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884811.